South Dakota, 2015

Hail in South Dakota, June 21, 2015

June 21, 2015 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over the southern Black Hills, producing hail to golf ball size from Pringle to Buffalo Gap.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the southern Black Hills, producing hail to golf ball size from Pringle to Buffalo Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 10:20 PM MST, 2 hours earlier.

Area forecast discussion, Jun 20, 10:20 PM MST, 2 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1120 PM MDT SAT JUN 20 2015

.UPDATE...
ISSUED AT 944 PM MDT SAT JUN 20 2015

SMALL SHORTWAVE TRIGGERED SEVERE THUNDERSTORMS OVER THE BLACK
HILLS AND PLAINS TO THE EAST DURING THE LATE AFTERNOON-EARLY
EVENING. ANOTHER SMALL WAVE IS CROSSING NORTHEASTERN WY THIS
EVENING WITH SCATTERED SHOWERS...BUT ATMOSPHERE IS BECOMING MORE
STABLE AND STORMS SHOULD NOT INTENSIFY MUCH. SURFACE RIDGE IS
DRAPED ACROSS THE FORECAST AREA...WITH INCREASING RETURN FLOW
DEVELOPING BEHIND THE RIDGE...BRINGING HIGHER DEWPOINTS BACK TO
THE AREA.

&&

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 204 PM MDT SAT JUN 20 2015

MAY BE SOME LINGERING SHOWERS/STORMS OVER CENTRAL SD SUNDAY
MORNING...BUT A MAINLY DRY DAY IS EXPECTED. ANOTHER WEAK WAVE WILL
MOVE THROUGH THE REGION LATE SUNDAY. STRONGER RETURN FLOW WILL
SET UP ACROSS THE REGION DURING THE AFTERNOON...AND MLCAPE VALUES
WILL RISE NEAR 3500 J/KG. HOWEVER...FORECAST SOUNDINGS INDICATE A
STRONG CAP OVER MUCH OF THE CWA...AND SO EXPECT THE MAJORITY OF
SHOWERS/STORMS TO BE OVER NORTH DAKOTA WHERE THERE IS LESS CIN AND
STRONGER FORCING. AS SHORTWAVE TROUGH AXIS PASSES THROUGH WESTERN
SD SUNDAY NIGHT...SHOWERS AND THUNDERSTORMS TO THE NORTH AND EAST
OF THE LOW ARE POSSIBLE ACROSS NORTHWEST INTO CENTRAL SD. HIGHS
SUNDAY WILL BE IN THE 80S...WITH LOWS IN THE MID 50S TO MID 60S.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 204 PM MDT SAT JUN 20 2015

SEMI-FLAT PROGRESSIVE WESTERLY FLOW WILL CONTINUE THROUGH MUCH OF
THE EXTENDED. THIS WILL SUPPORT NEAR DAILY CHANCES FOR SHRA TS AS
SMALL SCALE MID LEVEL IMPULSES TRAVERSE THE REGION. CERTAINLY NOT
A WASH OUT. HOWEVER...TIMING OF LOW AMPLITUDE IMPULSES IN FAST
WESTERLY FLOW PRECLUDE FAVORING ANY DRY PERIODS MOST OF NEXT WEEK.
GROWING INDICATIONS FOR MASSIVE WESTERN NOAM RIDGING PER EASTERN
PAC TOUGHING...WITH DOWNSTREAM RIDGING OVER THE EASTERN NOAM. THIS
WOULD SUPPORT WARMER AND DRIER CONDS BY NEXT WEEKEND. HOWEVER THE
REGION LOOKS TO REMAIN ON THE EDGE OF THE RIDGE WITH POTENTIAL NW
FLOW IMPULSES AFFECTING THE FA. THIS WOULD FAVOR A WESTERN BIAS TO
ANY LARGE SCALE RIDGING...ESP GIVEN ONGOING MOIST SFC CONDS WHICH
WOULD TEND TO SUPPORT A POSITIVE FEEDBACK MECHANISM. RETAINED NEAR
DAILY CHANCES FOR SHRA/TS ALTHOUGH DID TREND DRY MONDAY AND SAT
WHERE THE STRONGEST INDICATIONS FOR DEEP LAYER RIDGING EXISTS.
TEMPS WILL REMAIN SEASONAL TO ON THE COOL SIDE OF NORMAL MOST OF
NEXT WEEK...WITH WARMER WEATHER LOOKING ON TRACK FOR NEXT WEEKEND.

&&

.AVIATION...FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT
ISSUED AT 1115 PM MDT SAT JUN 20 2015

SCATTERED SHOWERS AND THUNDERSTORM WILL OCCUR OVER WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA DURING THE REST OF THE NIGHT. THE
SHOWERS AND STORMS ARE EXPECTED TO MOVE SOUTH AND OUT OF THE
FORECAST AREA A COUPLE OF HOURS AFTER SUNRISE. THERE IS A CHANCE
OF THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON
WITH A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
AREA SUNDAY NIGHT. WHILE VFR CONDITIONS WILL PREVAIL...MVFR
CONDITIONS CAN BE EXPECTED NEAR ANY SHOWERS OR THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...55
SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...10
Hazardous weather outlook, Jun 20, 5:10 AM MST, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
610 AM MDT SAT JUN 20 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
610 AM MDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA LATE THIS
AFTERNOON INTO TONIGHT. A FEW STORMS COULD PRODUCE LARGE
HAIL...STRONG WIND GUSTS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY INTO NEXT WEEK...ADDITIONAL WEATHER DISTURBANCES WILL
BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST THURSDAY...WITH
A FEW STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 20, 7:14 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             3 WNW THUNDER BUTTE     45.23N 101.74W
06/20/2015  E1.00 INCH       ZIEBACH            SD   PUBLIC

&&

MCKEMY
Local storm report, Jun 20, 11:12 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1212 AM MDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             2 SSE DEERFIELD RESERVO 43.99N 103.78W
06/20/2015  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            HAIL LASTED FOR 10 MINUTES WITH A FEW GOLF BALL SIZED
            HAIL STONES.

&&

SRUDGE
Local storm report, Jun 20, 11:52 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1252 AM MDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             PORCUPINE               43.23N 102.33W
06/21/2015  M1.75 INCH       SHANNON            SD   PUBLIC

&&

WFOUNR
Local storm report, Jun 20, 11:55 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1255 AM MDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
06/21/2015  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

SRUDGE
Local storm report, Jun 21, 12:10 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
110 AM MDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     HAIL             5 SW KYLE               43.37N 102.26W
06/21/2015  M1.00 INCH       SHANNON            SD   PUBLIC

&&

WFOUNR
Local storm report, Jun 21, 12:12 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
112 AM MDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             1 NW KEYSTONE           43.90N 103.44W
06/21/2015  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

SRUDGE

The radar

The Rapid City radar (KUDX), 84 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
June 21, 12:20 AM MST
Where
Custer County, Pringle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.610, -103.590

Hail, Custer

When
June 21, 12:55 AM MST
Where
Custer County, 2.46 mi NW of Buffalo Gap
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.517, -103.342

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587395, 587396.